The Annals of Statistics

On Singular Wishart and Singular Multivariate Beta Distributions

Harald Uhlig

Full-text: Open access


This paper extends the study of Wishart and multivariate beta distributions to the singular case, where the rank is below the dimensionality. The usual conjugacy is extended to this case. A volume element on the space of positive semidefinite $m \times m$ matrices of rank $n < m$ is introduced and some transformation properties established. The density function is found for all rank-$n$ Wishart distributions as well as the rank-1 multivariate beta distribution. To do that, the Jacobian for the transformation to the singular value decomposition of general $m \times n$ matrices is calculated. The results in this paper are useful in particular for updating a Bayesian posterior when tracking a time-varying variance-covariance matrix.

Article information

Ann. Statist. Volume 22, Number 1 (1994), 395-405.

First available in Project Euclid: 11 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 62H10: Distribution of statistics
Secondary: 62E15: Exact distribution theory

Wishart distribution beta distribution Stiefel manifold singular matrix distributions conjugacy


Uhlig, Harald. On Singular Wishart and Singular Multivariate Beta Distributions. Ann. Statist. 22 (1994), no. 1, 395--405. doi:10.1214/aos/1176325375.

Export citation